Certain medications have the potential to cause a very disorienting withdrawal syndrome if they are discontinued abruptly. People should be warned about this possibility before they begin taking the drugs so that they will be prepared to phase off gradually when it is time to stop.
Q. I have suffered from depression almost my whole life. I’ve also been diagnosed with fibromyalgia and arthritis. I was prescribed Cymbalta, as it is supposed to help depression and fibromyalgia.
I lost my state health insurance when I got a new job, and there have been delays before I can get health insurance again. As a result, I had NO choice but to go off this drug cold turkey.
I had seizures the first four days. In addition, I had hot flashes, brain zaps, sensitive nerves, emotional swings, diarrhea, constant nausea and severe aches and pains. This has been the worst time of my life.
A. When health professionals prescribe duloxetine (Cymbalta) for fibromyalgia, arthritis, depression, nerve or muscle pain, they may not mention that stopping the drug can be challenging. The official prescribing information warns that discontinuation can lead to dizziness, headache, nausea, diarrhea, electric shock sensations, insomnia, anxiety and fatigue. Seizures have also been reported.
If stopping becomes necessary, very slow withdrawal is preferable. We are sending you our Guide to Dealing with Depression, which discusses a number of antidepressants and the difficulties of withdrawal. It also offers some ways to manage depression without drugs.